Winter Weather, Androscoggin
- When
- February 22, 4:00 PM EST to February 23, 4:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure that moved northeastward from the lower Mississippi Valley on the morning of the 22nd to the Mid-Atlantic Coast by the morning of the 23rd, brought a mixture of precipitation to the state. Most areas saw the precipitation change from snow to a mixture of sleet and freezing rain.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure that moved northeastward from the lower Mississippi Valley on the morning of the 22nd to the Mid-Atlantic Coast by the morning of the 23rd, brought a mixture of precipitation to the state. Most areas saw the precipitation change from snow to a mixture of sleet and freezing rain. Thunderstorms were also reported in scattered locations throughout the state. Some coastal locations saw the precipitation change to rain as temperatures warmed above freezing. Although snowfall amounts generally ranged from 1 to 2 inches, the combination of strong winds on the back side of the storm and ice-coated tree limbs caused branches to fall onto power lines and created scattered power outages. Winds gusted to around 40 mph across the area. More than 12,000 customers lost power across southern and central Maine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 22, 2:25 PM EST, 1 hour 35 minutes earlier.
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
MEZ007>009-012>014-018>028-NHZ001>010-013-014-221900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 422 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY WINTER STORM WARNING IS IN EFFECT IN NORTHERN PORTIONS AND A WINTER WEATHER ADVISORY IN THE SOUTH. PLEASE REFER TO PRODUCT PWMWSWGYX ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. .DAYS TWO THROUGH SEVEN... THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY CONTINUE INTO SUNDAY. STRONG WINDS SUNDAY NIGHT COULD CAUSE FURTHER STORM DAMAGE. NO HAZARDOUS WEATHER IS EXPECTED BEYOND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. TEB
The national radar mosaic for the moment the first event began.
17 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344924, 5344925, 5344926, 5344927, 5344928, 5344929, 5344930, 5344931, 5344974, 5344975, 5344976, 5344977, 5344978, 5344979, 5344980, 5344981, 5344982.